Colorado, 2012High Wind in Colorado, February 20, 2012
February 20, 2012 · NWS PUB · 3 events in 3 counties and zones
A strong low pressure system produced high winds over sections of Kiowa and Prowers Counties. Sustained winds were over 40 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system produced high winds over sections of Kiowa and Prowers Counties. Sustained winds were over 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 20, 10:26 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 20, 10:26 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1026 AM MST MON FEB 20 2012
.UPDATE...
WILL LET WINTER WX ADVISORY FOR NRN EL PASO COUNTY EXPIRE AT 11
AM. SNOW HAS ENDED OR THERE MAY BE JUST SOME LIGHT SNOW OVR THE NE
CORNER OF THE COUNTY...AND WL SEE THAT END SHORTLY AS THE UPR LOW
CONTINUES MOVING E. NOT REAL SURE THAT HIGH WIND CRITERIA WL BE
MET OVR KIOWA AND PROWERS COUNTIES. MODELS ARE INDICATING THAT
GUSTS AROUND 40 KTS WL OCCUR WITH SUSTAINED WINDS OF AROUND 30
KTS...SO IT MAY FALL A LITTLE SHORT OF THE CRITERIA FOR THE WARNING.
WL NOT CANCEL THE WARNING YET...BUT WL CONTINUE TO MONITOR THOSE
AREAS.
&&
.AVIATION...
WITH THE UPR LOW AND PCPN MOVING EAST TODAY...SHOULD SEE VFR
CONDITIONS AT KALS...KPUB AND KCOS TODAY AND TONIGHT. THERE ARE STILL A
FEW LOW CLOUDS NR KCOS BUT IT DOESN'T LOOK LIKE A CIG OF LOW
CLOUDS WL DEVELOP. THE MAIN CONCERN IS THE GUSTY NORTH TO
NORTHWEST WINDS AT ALL THE TAF SITES. THESE AREAS SHOULD SEE GUSTS
OF 25 TO 35 KTS THIS AFTERNOON...BUT WL DIMINISH BY EVENING.
&&
.PREV DISCUSSION... /ISSUED 518 AM MST MON FEB 20 2012/
SHORT TERM...
(TODAY AND TONIGHT)
..STRONG WINDS EXPECTED ACROSS THE EASTERN PLAINS TODAY WITH SOME
LIGHT SNOWFALL THROUGH THE MORNING...
CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING A BROAD
UPPER TROUGH ACROSS THE ROCKIES WITH ASSOCIATED JET CORE ROUNDING
THE BASE OF THE SYSTEM ACROSS NORTHERN NEW MEXICO AND INTO
SOUTHWESTERN KANSAS AT THIS TIME. WATER VAPOR IMAGERY...SATELLITE
AND RADAR DATA INDICATING VORT MAX LIFTING OUT ACROSS THE EAST
CENTRAL COLORADO PLAINS NEAR LIMON...WITH DISTINCT CIRCULATION IN
CLOUDS AND ECHOES ACROSS THE NORTHEAST PLAINS MOVING INTO NORTHERN
PORTIONS OF TELLER AND EL PASO COUNTY AT THIS TIME.
TODAY...MODELS REMAIN IN GOOD AGREEMENT OF VERTICALLY STACKED
SYSTEM ACROSS THE EAST CENTRAL PLAINS THIS MORNING LIFTING OUT INTO
NORTHWESTERN KANSAS THIS AFTERNOON. THIS WILL LEAD TO A STRONG
PRESSURE GRADIENT ACROSS EASTERN COLORADO WITH GUSTY NORTH TO
NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
DEVELOPING THIS MORNING AND SPREADING EAST INTO WESTERN KANSAS
THROUGH THE LATE AFTERNOON. STRONGEST WINDS LOOK TO BE ACROSS THE
FAR SE PLAINS AND HAVE ISSUED A HIGH WIND WARNING FOR KIOWA AND
PROWERS COUNTIES FROM 17-00Z WITH GUSTS IN EXCESS OF 60 MPH
POSSIBLE. AS FOR PRECIPITATION...WRAP AROUND SHIELD ACROSS
NORTHEASTERN COLORADO WILL CONTINUE TO SPREAD SOUTH AND EAST ACROSS
NORTHERN PORTIONS OF THE SOUTHEAST PLAINS THROUGH THE MORNING AND
HAVE TAILORED POPS TO MATCH. BEST POPS TO REMAIN ACROSS THE PALMER
DVD...WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE THIS MORNING. THE
SNOW AND STRONG WINDS WILL CREATE HAZARDOUS TRAVEL ALONG EAST TO
WEST ORIENTATED ROADWAYS...AND HAVE KEPT CURRENT WINTER WEATHER
ADVISORY FOR NORTHERN EL PASO COUNTY THROUGH 17Z. FURTHER
WEST...HAVE ALSO KEPT ADVISORY IN TACT ACROSS THE CENTRAL MTS WITH
ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES...BEFORE DIMINISHING
THROUGH THE AFTERNOON. HAVE CANCELLED HIGHLIGHTS ACROSS THE EASTERN
SAN JUAN MTS...AS BULK OF PRECIP HAS ENDED.
TONIGHT...NORTHWEST FLOW ALOFT INCREASES OVERNIGHT AS AN EMBEDDED
SHORT WAVE DIGS ACROSS THE NORTHERN ROCKIES. INCREASING FLOW ALOFT
WILL LEAD BREEZY TO WINDY CONDITIONS DEVELOPING ACROSS THE HIGHER
TERRAIN AND FOR THE HIGHER TERRAIN ALONG AND WEST OF THE I-25
CORRIDOR AS LEE TROUGHING DEVELOPS AND STRENGTHENS OVERNIGHT.
INCREASING MOISTURE AHEAD OF EMBEDDED WAVE WILL ALSO KEEP CHANCES OF
LIGHT SNOWFALL ACROSS THE CENTRAL MTS. -MW
LONG TERM...
(TUESDAY THROUGH SUNDAY)
..STRONG WIND POTENTIAL AT TIMES WITH A CHANCE OF SNOW THURSDAY
AND ANOTHER CHANCE BY SUNDAY...
FOR TUESDAY AND WEDNESDAY...THE MAIN CONCERNS WILL BE THE WIND
POTENTIAL ALONG THE EASTERN SLOPES OF THE MOUNTAINS AND THE SNOW
POTENTIAL IN THE CENTRAL MOUNTAINS. FOR THE NEXT COUPLE OF DAYS...
SOUTHERN COLORADO WILL BE ON THE SOUTHERN EDGE OF A NORTHWESTERLY
UPPER LEVEL JETSTREAM. DURING THE LATE NIGHT AND EARLY MORNING
HOURS...THIS WILL LEAD TO SOME STRONG TO POSSIBLY HIGH WIND
POTENTIAL ALONG THE EAST SLOPES OF THE ROCKIES. FORECAST MODELS
ARE INDICATING THE DEVELOPMENT OF STRONG NOCTURNAL WEST TO EAST
SURFACE PRESSURE GRADIENTS WHICH SHOULD ALLOW FOR SOME STRONG WIND
GUSTS TO SURFACE AT TIMES DURING THE LATE NIGHT AND EARLY MORNING
HOURS. HAVE BOOSTED GUSTS ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS TUESDAY AND WEDNESDAY MORNINGS TO REFLECT THIS. CURRENT
FORECASTS ARE FOR GUSTS UP TO AROUND 60 MPH OR SO IN THE USUALLY
WINDY SPOTS SUCH AS THE AIR FORCE ACADEMY. THESE WINDS ARE NOT AT
WARNING LEVELS YET...BUT LATER DATA COMING IN TODAY MAY INDICATE
THE NEED TO UPGRADE.
THE OTHER CONCERN THROUGH WEDNESDAY...IS THE SNOW POTENTIAL OVER
THE CENTRAL MOUNTAINS. THE MODELS HAVE AT LEAST A COUPLE OF WEAK
DISTURBANCES MOVING THROUGH THE CENTRAL ROCKIES DURING THE TUESDAY
WEDNESDAY PERIOD. NO PARTICULAR DISTURBANCE LOOKS VERY INTENSE...
BUT OVER TIME...THERE COULD BE SEVERAL INCHES OF ACCUMULATION
ESPECIALLY OVER THE HIGHER TERRAIN. FOR NOW...IT DOES NOT APPEAR
THAT ANY WINTER WEATHER HIGHLIGHTS WILL BE NEEDED...BUT 48 HOUR
ACCUMULATIONS THROUGH WEDNESDAY COULD BE ON THE ORDER OF 4 TO 8
INCHES.
LATE WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF
LIGHT SNOW SPREADING FROM THE CENTRAL MOUNTAINS WEDNESDAY NIGHT
TO THE PLAINS THURSDAY MORNING. THE SNOW WOULD BE ACCOMPANIED BY
COLDER TEMPERATURES EVERYWHERE...AND BRISK NORTHERLY WINDS MAINLY
ON THE PLAINS. SNOW ACCUMULATIONS ARE NOT LOOKING GREAT AT THE
PRESENT TIME...BUT THE CENTRAL MOUNTAINS AND PLAINS COULD SEE
A DUSTING TO MAYBE AN INCH OR TWO. FOR THE SOUTHWEST MOUNTAINS
AND SAN LUIS VALLEY...EVEN LESS IS EXPECTED.
THERE WILL BE ANOTHER CHANCE OF GETTING SOME SNOW AROUND HERE
OVER THE WEEKEND. THIS NEXT SYSTEM CURRENTLY LOOKS COLDER AND
SNOWIER THAN THE THURSDAY SYSTEM BUT IT IS ALSO FARTHER OUT
IN THE FORECAST...SO UNCERTAINTY IS QUITE A BIT HIGHER. IT COULD
BE NORTH OR SOUTH OR GONE IN THE NEXT MODEL RUN. JUST TOO
EARLY TO TELL AT THIS POINT. IF IT COMES THROUGH AS INDICATED
BY THE 00Z...AND NOW 06Z RUNS OF THE GFS MODEL...IT WILL SPREAD
SNOW INTO THE CENTRAL MOUNTAINS SATURDAY NIGHT AND THEN ACROSS THE
PLAINS ON SUNDAY. LIGHT TO MODERATE SNOW COULD FALL INTO SUNDAY
NIGHT BEFORE TAPERING OFF MONDAY MORNING. THE PERIOD OF PEAK
SNOWFALL ACCUMULATION WOULD BE SUNDAY AFTERNOON AND EVENING. TOTAL
ACCUMULATIONS COULD BE IN THE 2 TO 4 INCH RANGE...WITH LOCALLY
HIGHER AMOUNTS. BUT THIS IS ALL JUST SPECULATION AT THIS POINT.
PLEASE STAY TUNED. LW
AVIATION...
MVFR AND BRIEF IFR CIGS AND VSBY IN PASSING SNOW SHOWERS EXPECTED
AT KCOS THROUGH 16Z AS WRAP AROUND PRECIPITATION SHIELD ACROSS
NORTHEASTERN COLORADO CONTINUES TO MOVE SOUTH AND EAST. VFR
CONDITIONS EXPECTED THEREAFTER...AS GUSTY NORTHWEST WINDS OF
25-35KTS SLOWLY DIMINISH THROUGH THE AFTERNOON.
MAINLY VFR CONDITIONS EXPECTED AT KPUB AND KALS WITH GUSTY NORTHWEST
WINDS OF 20-40KTS DEVELOP THIS MORNING AND PERSIST THROUGH THE
AFTERNOON...THOUGH COULD BRIEFLY SEE MVFR CIGS AT KPUB THROUGH 16Z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ095-096-
098.
WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR COZ084.
&&
Hazardous weather outlook, Feb 20, 11:17 AM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1117 AM MST MON FEB 20 2012
COZ058>089-093>099-211830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1117 AM MST MON FEB 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG NORTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS OF 45 TO 60 MPH
CAN BE EXPECTED ACROSS MUCH OF THE SOUTHEAST PLAINS OF COLORADO
THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE OVER KIOWA AND
PROWERS COUNTIES. THE WINDS WILL DIMINISH FROM WEST TO EAST
THROUGH THE AFTERNOON. PORTIONS OF THE SAN LUIS VALLEY WILL ALSO
SEE SOME BREEZY TO WINDY CONDITIONS. NORTHWEST WINDS AT 15 TO 25
MPH ARE EXPECTED...BUT THE SAGUACHE AREA HAS BEEN SEEING MUCH
STRONGER WINDS...WITH GUSTS OF 5O TO 55 MPH...WHICH ARE EXPECTED
TO CONTINUE THROUGH AROUND MIDAFTERNOON AND THEN BEGIN TO
DECREASE.
SNOW SHOWERS OVER BENT AND PROWERS COUNTIES IN THE EARLY AFTERNOON
COULD RESULT IN SOME SNOW ACCUMULATIONS OF AROUND AN INCH. THE
SAWATCH AND MOSQUITO RANGES WILL ALSO SEE SOME LIGHT SNOW
ACCUMULATIONS OF 1 TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
IT WILL BE WINDY AT TIMES ALONG THE EAST SLOPES OF THE MOUNTAINS
TUESDAY AND WEDNESDAY MORNING. LOCAL GUSTS UP TO 60 MPH WILL BE
POSSIBLE IN THE USUALLY WINDY SPOTS DURING THE LATE NIGHT AND
EARLY MORNING HOURS.
A WINTER WEATHER DISTURBANCE WILL DROP SOUTH ACROSS COLORADO
WEDNESDAY NIGHT AND THURSDAY. THIS DISTURBANCE WILL BRING A CHANCE
OF LIGHT SNOW TO SOUTHERN COLORADO. AT THE PRESENT TIME...IT
APPEARS THAT THE CENTRAL MOUNTAINS AND PLAINS COULD SEE A DUSTING
UP TO ABOUT 2 INCHES OF SNOW...WITH LESSER AMOUNTS ACROSS THE
SOUTHWEST MOUNTAINS AND SAN LUIS VALLEY.
ANOTHER DISTURBANCE MAY DROP SOUTH OVER COLORADO SATURDAY NIGHT AND
SUNDAY. THE ARRIVAL OF THIS SYSTEM IS STILL VERY UNCERTAIN AS IT
IS STILL SEVERAL DAYS AWAY. HOWEVER...IF IT TRACKS AS CURRENTLY
FORECAST...SNOWFALL ACROSS SOUTHERN COLORADO COULD RANGE FROM 2 TO
4 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON OVER PORTIONS OF THE FAR SOUTHEAST
PLAINS...MAINLY OVER PROWERS AND KIOWA COUNTIES...AND OVER SAWATCH
AND MOSQUITO RANGES.
In the hours before
Local storm report, Feb 20, 7:17 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
717 AM MST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM SNOW 4 NNE COLORADO SPRINGS 38.88N 104.79W
02/20/2012 M1.2 INCH EL PASO CO TRAINED SPOTTER
SNOW FELL EARLY MONDAY MORNING.
0623 AM SNOW 1 SSE WOLF CREEK PASS 37.47N 106.79W
02/20/2012 M14.0 INCH MINERAL CO PUBLIC
OVER THE PAST 24 HOURS AT WOLF CREEK SKI
0353 AM SNOW 1 NNW MONARCH PASS 38.51N 106.33W
02/20/2012 M8.0 INCH CHAFFEE CO PUBLIC
IN PAST 24 HOURS AT MONARCH SKI
&&
MWHigh Wind, Western Kiowa County
- When
- February 20, 12:00 PM MST to 2:00 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- February 20, 12:00 PM MST to 2:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- February 20, 12:00 PM MST to 2:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, February 20, 20121 death · 1 injured · 1.75 in hail · 11 events
- Dust Storm and High Wind in Texas, February 20, 20125 injured · $165,000 · 55 kt wind · 17 events
- Winter Storm and High Wind in Wyoming, February 20 to 23, 201296 kt wind · 24 events
- Hail and Damaging Winds in Kansas, February 20, 20121 in hail · 23 events
- Blizzard and High Wind in Kansas, February 20, 2012$20,000 · 51 kt wind · 5 events
- High Wind in Wyoming, February 20 to 23, 201212 events
- High Wind in Texas, February 20, 201253 kt wind · 8 events
- Winter Storm in Montana, February 20 to 23, 20126 events
- High Wind in New Mexico, February 20, 201257 kt wind · 5 events
- Hail in Kansas, February 20, 20121 in hail · 5 events
- Heavy Snow in Minnesota, February 20 to 22, 20125 events
- Damaging Winds in Kansas, February 20, 2012$10,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366630, 366631, 366632.